Tornadoes · United States · Texas · 2023
EF0 tornado, Kosse to Old Union, Texas, April 2, 2023
From Kosse to Old Union, this EF0 tornado ran 0.4 miles across Limestone County on April 2, 2023, touching down at 5:36 PM CDT and reaching 33 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 2, 2023
- Touchdown
- 5:36 PM CDT (22:36 UTC)
- Lifted
- 5:38 PM CDT (22:38 UTC)
- On the ground
- 2 minutes
- Path length
- 0.4 miles (0.6 km)
- Path width
- 33 yards (30 m)
- Deaths
- 0
- Injuries
- 0
- County
- Limestone County
- Touchdown point
- 31.346, -96.618
- Lift-off point
- 31.346, -96.612
- Record number
- 2304021636-01
What the Weather Service recorded
Widespread thunderstorms developed during the afternoon of Sunday April 2 in the vicinity of a dryline and a warm front, both of which were draped across the area. Many of these storms became severe, and a few storms in Central Texas produced large hail up to 3 inches. Another storm moving through Falls and Limestone County produced 4 brief tornadoes. Additional storms developed the afternoon of Monday April 3 along the dryline, which had surged east to near the I-35 corridor. Fewer storms occurred on Monday, but some still became severe.
A rope tornado was reported in this approximate location. Tree damage was reported on State Highway 14 north of Kosse. The exact location is unknown but is close to the plotted track. This tornado was the second of 4 brief tornadoes a parent supercell produced as it moved across Falls and Limestone counties.
A brief tornado was reported crossing FM 1246 between Thornton and Oletha. The exact location is unknown but is close to the plotted track. This tornado was the third of 4 brief tornadoes a parent supercell produced as it moved across Falls and Limestone counties.
A brief tornado was verified through storm spotters and via public video. Some tree limbs were broken. The exact location is unknown but is close to the plotted track. This tornado was the fourth of 4 brief tornadoes a parent supercell produced as it moved across Falls and Limestone counties.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
34 minutes of warning. NWS FWD issued a tornado warning for this county at 22:02 UTC, 34 minutes before the tornado touched down, in force until 22:45 UTC.
The county was under a tornado watch, issued at 19:45 UTC and running to 02:32 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:45 UTC | 02:32 UTC | Tornado Watch | FWD |
| 21:42 UTC | 22:45 UTC | Severe Thunderstorm Warning | FWD |
| 22:02 UTC | 22:45 UTC | Tornado Warning | FWD |
| 22:43 UTC | 23:30 UTC | Tornado Warning | FWD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Apr 2, 2:04 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Apr 2, 2:04 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 204 PM CDT Sun Apr 2 2023 ...New Long Term... .SHORT TERM... /Issued 119 PM CDT Sun Apr 2 2023/ /Today through Monday night/ Thunderstorms are expected to erupt across the area within the next few hours in what could be a notable severe weather outbreak producing large hail, damaging winds, and possibly a few tornadoes. There are several areas where storms will likely initiate, and the radar may look pretty messy by late afternoon. Visible satellite and a recent sounding from TAMU show a cap is still in place across much of the region, but values aren't that strong. The surface set-up includes a dryline currently extending from about Childress to Sweetwater to Big Lake. Ahead of the dryline, a warm front, marked by 60 dewpoints for this purpose, extends from near Childress to Graham to southern Dallas County to Athens. Both of these features will be focus areas for convective development over the next few hours. Aloft, a shortwave is now moving into the Texas Panhandle, spreading lift across northwest Texas and western Oklahoma. Storms will likely develop across our northwest near the dryline, near/along the warm front, and/or in the warm sector in the next 1-3 hours as this lift spreads across our area. Severe weather parameters marked by little inhibition (weak capping), steep lapse rates, good shear values, and some decent turning of the low level winds will support an all-hazards threat with any strong or severe storms. The mode of the storms will be a combination of isolated and scattered supercells and clustered storms. Flash flooding is not a large threat, but if multiple storms move over an area, isolated areas of flooding may occur. Once storms develop they will have an overall east or northeast motion with them; however, right moving supercells may move southeast. By midnight, the storms are expected to move into East Texas and out of our coverage area. The dryline will remain stalled across the region, likely near or just west of the I-35 corridor. This will result in overnight conditions ranging from warm and muggy across our eastern counties, to a little cooler and drier in our western counties. Monday morning temperatures will range from the lower 50s to the upper 60s. Monday will be a very warm day with well above temperatures reaching the lower 90s across the western half of the region. The dryline may advance a little east to near or just east of the I-35 corridor. Elevated to near critical fire weather conditions will exist west of I-35 and especially west of Highway 281 where low RHs, breezy southwest winds and hot temperatures will align. In the late Monday afternoon hours, a storm or two may develop along the dryline and move northeast off the boundary. Forecast soundings indicate large CAPE along parts of the dryline due to the hot temperatures, decent lapse rates in the mid levels, and decent deep layer shear values approaching 45 kts. Southwest flow aloft will prevail, but a larger scale forcing mechanism may be the missing component that prevents storms from developing. However, convergence along the dryline and hot temperatures *may* be enough to force convective initiation. If storms are able to form, large hail and damaging winds will be the main threats. The development is conditional though, and we will continue to refine this potential over the next 24 hours. For now, maintained a 20 PoP along and east of the dryline late Monday afternoon and evening. JLDunn && .LONG TERM... /NEW/ /Tuesday and Beyond/ The unsettled weather pattern is expected to continue through the long-term period. A deep upper-level trough will be shifting out of the Great Basin region into the Four Corners region Monday night. Unseasonably warm conditions will continue into Tuesday with southwesterly flow aloft advecting 18-22 degreeC 850mb temperatures into North and Central Texas. Efficient mixing during peak daytime heating will promote afternoon highs in the mid 80s to low 90s (15 to 20 degrees above-average for this time of year). A tightening pressure gradient in response to a deepening surface low traversing the Central Plains will lead to breezy south- southwest winds of 15-25 mph gusting over 35 mph at times on Tuesday. These wind speeds will be approaching Wind Advisory criteria, and an issuance may need to be considered in future forecast packages. A dryline is expected to extend southward into western North Texas by midday Tuesday. Warm, breezy, dry conditions behind the dryline will promote elevated to critical fire weather conditions as the dryline mixes eastward toward the I-35 corridor Tuesday afternoon. There are some uncertainties in the extent of the overall fire weather threat due to questions regarding the location of the dryline and wetting rainfall over the next 48 hours. However, dry, breezy conditions will be efficient in drying/curing at least 1-hour fuels and will promote an environment supportive of initial wildfire attacks and spread. Increasing southerly flow ahead of the dryline will transport Gulf moisture northward, with dewpoints in the mid 60s expected across the warm sector Tuesday afternoon. Increasing synoptic-scale ascent as the upper-level trough enters the Southern Plains looks to support thunderstorm development late Tuesday afternoon into Tuesday night as the dryline pushes eastward and a cold front associated with the aforementioned surface low digs southward into North Texas. Sufficient wind shear and instability will promote the potential for strong to severe thunderstorms capable of all modes of severe weather, primarily along and east of the I-35 corridor. Showers and thunderstorms look to exit to the south Wednesday morning as the cold front pushes through our area. A drier, cooler airmass will usher into the region behind the front leading to a pleasant, cooler day Wednesday with highs in the upper 60s and low 70s. Current GFS/ECMWF guidance continues to suggest the frontal boundary will stall near the Texas Gulf Coast by midday Wednesday. Persistent northeasterly surface winds and modest cold-air advection will keep afternoon highs in the 60s through the end of the work week. A deepening upper-level low near Baja California will keep southwesterly flow aloft across the region through the end of the week. Subtle shortwaves in the southwesterly flow aloft as well as increasing isentropic ascent/moisture return atop of the cool near-surface layer will lead to increased cloudiness and greater chances for showers and thunderstorms Thursday through the weekend. The best chances for showers and thunderstorms look to occur generally south of the I-20 corridor where the greatest isentropic ascent and deep moisture look to reside. Rainfall totals could really start adding up through the weekend, especially across our southeastern zones where there is a 50-70% chance for 2+ inches of rain and a 30-40% chance for 3+ inches of rain through Sunday. Langfeld && .AVIATION... /Issued 119 PM CDT Sun Apr 2 2023/ /18Z TAFs/ Concerns: Severe thunderstorms impacting the terminals between 20-02Z. Thunderstorms are expected to erupt across the region this afternoon and impact all airports at some point. There may be 2-3 periods of convection that move through any of the airport terminals through this evening. Otherwise, expect south winds to prevail at about 15 kts with higher gusts. Within the thunderstorms, erratic strong winds and hail will be possible. Quiet weather will prevail in the wake of the thunderstorms and the dryline will remain near the I-35 corridor through Monday. Some low level cigs across East Texas may sneak into the eastern DFW airports Monday morning, but MVFR cigs are more likely at KACT. Cigs should quickly lift by mid to late morning. The winds on Monday will have a slight southwest component to them with the dryline so close. Isolated thunderstorms are possible late Monday morning near the dryline, and these storms could be strong to severe with a hail threat. JLDunn && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 62 91 68 86 55 / 100 20 20 20 50 Waco 64 91 68 86 56 / 50 20 20 10 60 Paris 61 84 66 82 54 / 100 10 20 30 70 Denton 57 89 65 83 49 / 90 20 20 20 40 McKinney 61 87 66 83 52 / 100 20 20 20 50 Dallas 63 90 68 86 56 / 100 20 20 20 50 Terrell 64 87 68 83 55 / 100 20 20 20 70 Corsicana 66 88 70 85 57 / 90 20 20 10 70 Temple 65 92 68 86 55 / 50 20 20 10 60 Mineral Wells 54 92 66 91 49 / 20 5 10 10 20 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Apr 2, 2:05 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 205 PM CDT Sun Apr 2 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031230- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 205 PM CDT Sun Apr 2 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. There is a chance of thunderstorms across the entire region this afternoon through this evening. Severe thunderstorms are expected with a risk for large hail, damaging winds, and possibly a few tornadoes. An outbreak of severe weather is possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. An isolated thunderstorm or two could develop along the dryline late Monday afternoon into Monday evening and contain large hail and damaging wind gusts. Greater coverage of thunderstorms is expected Tuesday afternoon into Tuesday night, primarily along and east of the I-35 corridor. All modes of severe weather will be possible. Elevated to near critical fire weather conditions are expected Monday, Tuesday, and Wednesday, mainly west of I-35. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed across the region today. Please use all available reporting methods to send information to our office.
In the hours before
Local storm report, Apr 2, 4:13 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
413 PM CDT SUN APR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 4 SSW RICHLAND HILLS 32.76N 97.25W
04/02/2023 E1.25 INCH TARRANT TX PUBLIC
DELAYED REPORT: SOCIAL MEDIA REPORT OF
HALF-DOLLAR SIZE HAIL IN THE WHITE LAKE
HILLS NEIGHBORHOOD.
&&
JHLocal storm report, Apr 2, 4:16 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
416 PM CDT SUN APR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 1 SW ADDISON 32.95N 96.85W
04/02/2023 U1.00 INCH DALLAS TX PUBLIC
QUARTER-SIZE HAIL IN ADDISON.
&&Local storm report, Apr 2, 4:20 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
420 PM CDT SUN APR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 4 NNE ALEDO 32.74N 97.57W
04/02/2023 E1.00 INCH PARKER TX PUBLIC
DELAYED REPORT - QUARTER SIZE HAIL IN FAR
WEST FORT WORTH.
&&
JHLocal storm report, Apr 2, 4:33 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
433 PM CDT SUN APR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL 4 NNE RICHARDSON 33.02N 96.69W
04/02/2023 E1.00 INCH COLLIN TX PUBLIC
DELAYED REPORT: QUARTER SIZE HAIL REPORTED
IN PLANO.
&&
JHLocal storm report, Apr 2, 4:45 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
445 PM CDT SUN APR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 2 S EASTLAND 32.37N 98.83W
04/02/2023 U1.00 INCH EASTLAND TX PUBLIC
1 INCH HAIL REPORTED IN EASTLAND.
&&Local storm report, Apr 2, 5:18 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
518 PM CDT SUN APR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 8 ENE GORMAN 32.27N 98.55W
04/02/2023 E1.50 INCH EASTLAND TX EMERGENCY MNGR
PING PONG BALL SIZE HAIL IN DESDEMONA.
&&
JHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 12:00Z
10.6 hours before the tornado, 177 km from the path. April 2, 2023.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -92104 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2389 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
- 0-3 km lapse rate
- 3.4 K/km
Fort Worth, TX (KFWD), 00:00Z
1.4 hours after it, 177 km from the path. April 3, 2023.
- Mixed-layer CAPE
- 1399 J/kg
- Mixed-layer CIN
- -65 J/kg
- Surface CAPE
- 2105 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
- 0-3 km lapse rate
- 6.7 K/km
The surface observations
Mexia Limestone (LXY), 34 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:55 UTC | 75.6 | 67.5 | 160° 14 kt | 20 | 1009.1 | VCTS |
| 21:15 UTC | 75 | 68.5 | 160° 11 kt | 23 | 1008.5 | -VCTSRA |
| 21:35 UTC | 76.8 | 69 | 160° 17 kt | 25 | 1007.8 | |
| 21:55 UTC | 78.8 | 69 | 170° 17 kt | 24 | 1007.5 | |
| 22:15 UTC | 78.3 | 69 | 170° 15 kt | 28 | 1007.5 | |
| 22:35 UTC | 78 | 69 | 170° 17 kt | 26 | 1007.1 | |
| 22:55 UTC | 76.8 | 68.5 | 170° 20 kt | 26 | 1007.5 | |
| 23:15 UTC | 74.5 | 66.7 | 180° 11 kt | 19 | 1007.8 | |
| 23:35 UTC | 73.2 | 64.4 | 0° 0 kt | 1007.8 | ||
| 23:55 UTC | 73.4 | 65.7 | 160° 5 kt | 1007.5 | ||
| 00:15 UTC | 72.7 | 65.7 | 240° 8 kt | 18 | 1007.8 | |
| 00:35 UTC | 74.8 | 66.4 | 190° 9 kt | 18 | 1006.4 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Ft Hood radar (KGRK), 101 km away, was scanning. The volume nearest the touchdown began at 22:33 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2023 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 2, 2023
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.